Alert archive / Indiana / Flash Flood Warnings in 2010
Flash Flood Warning 17, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 21, 2010, 5:52 PM EDT for Greene County, Monroe County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2010, 5:52 PM EDT (21:52 UTC)
- Expired
- Jun 21, 2010, 8:51 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
425
WGUS53 KIND 212152
FFWIND
INC055-105-220200-
/O.NEW.KIND.FF.W.0017.100621T2152Z-100622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 PM EDT MON JUN 21 2010
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN GREENE COUNTY IN SOUTHWEST INDIANA...
SOUTHERN MONROE COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 1000 PM EDT
* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT 1 TO 1.5 INCHES OF RAIN HAS
FALLEN WITHIN THE LAST HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
* ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
INDIANAPOLIS.
&&
LAT...LON 3897 8697 3917 8697 3917 8670 3919 8670
3920 8640 3916 8638 3905 8638 3904 8634
3900 8633 3899 8670 3898 8670
$$
SMF1 follow-up statement
190
WGUS73 KIND 220051
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EDT MON JUN 21 2010
INC055-105-220106-
/O.CAN.KIND.FF.W.0017.000000T0000Z-100622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE-MONROE-
851 PM EDT MON JUN 21 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN GREENE AND
SOUTHERN MONROE COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS.
&&
LAT...LON 3897 8697 3917 8697 3917 8670 3919 8670
3920 8640 3916 8638 3905 8638 3904 8634
3900 8633 3899 8670 3898 8670
$$
SMFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:01 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 21, 4:01 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 401 PM EDT MON JUN 21 2010 .UPDATE... THE SYNOPSIS...NEAR TERM...SHORT TERM...LONG TERM AND HYDROLOGY SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS... ACROSS THE FORECAST AREA THIS AFTERNOON...A COMBINATION WARM FRONT/REMNANT OUTFLOW BOUNDARY WAS IN PLACE FROM EAST CENTRAL KENTUCKY THROUGH SOUTHWEST CENTRAL INDIANA AND BACK INTO CENTRAL ILLINOIS. TEMPS RANGED FROM THE UPPER 70S TO THE LOWER 90S...WITH DEWPOINTS IN THE LOW TO MID 70S. SKIES HAD GENERALLY CLEARED IN THE WAKE OF A MORNING MCS...ALLOWING AIRMASS RECOVERY TO BEGIN. ADDITIONAL CONVECTIVE DEVELOPMENT WAS OCCURRING ACROSS WESTERN ILLINOIS INTO CENTRAL MISSOURI. && .NEAR TERM /TONIGHT/... FORECAST FOCUS TONIGHT IS ON THUNDERSTORM/HEAVY RAIN POTENTIAL. NAM APPEARS TO BE HANDLING CURRENT WEATHER SIGNIFICANTLY BETTER THAN GFS AND OTHER MODELS...AND HAVE LEANED TO IT FOR DETAILS OVERNIGHT. AIRMASS RECOVERY HAS BEGUN IN EARNEST AS WARM FRONT/REMNANT OUTFLOW HAS RETREATED BACK NORTHWARD INTO THE FORECAST AREA...AND SUNSHINE HAS RESUMED ACROSS MUCH OF THE AREA. INSTABILITY GRADIENT IS LAID OUT RIGHT ACROSS THE AREA...WITH A MLCAPE RANGE FROM 500 J/KG NORTHEAST...UP TO 4000 J/KG IN THE SOUTHWEST. DEVELOPING CONVECTION SHOULD EVENTUALLY RIDE EAST/SOUTHEAST ALONG THIS GRADIENT THIS EVENING AND OVERNIGHT...WHICH WOULD PUT THE FORECAST AREA UNDER THE GUN ONCE AGAIN TONIGHT FOR NUMEROUS THUNDERSTORMS POSSIBLY PRODUCING HEAVY RAIN AND GUSTY WINDS. HAVE GONE CLOSER TO NAM POPS WITH LIKELY FOR MOST OF THE CWA IN THE EVENING...TAPERING DOWN SLIGHTLY LATER IN THE OVERNIGHT AS REDEVELOPMENT OF ANOTHER MCS LATER IS SOMEWHAT LESS CERTAIN. WARM MET TEMPS LOOK BEST W/ WIDESPREAD CLOUD COVER/PRECIP PREVENTING SIGNIFICANT RADIATIVE COOLING. SEE THE HYDROLOGY SECTION FOR MORE ON FLOOD POTENTIAL TONIGHT. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... SHORT TERM FORECAST FOCUS REMAINS ON THUNDERSTORM CHANCES AND HEAT. RIDGE STRENGTHENS/BUILDS NORTHWARD SLIGHTLY TOMORROW AND WEDNESDAY...AND THIS SHOULD DEFLECT THE PREFERRED TRACK FOR CONVECTION JUST TO OUR NORTH. THUS...CHANCE POPS TAPERING FROM NORTH TO SOUTH LOOK BEST. 700 TEMPS WARM SIGNIFICANTLY TOMORROW AND REMAIN WARM INTO WEDNESDAY...WHICH WOULD PUT US ON THE PERIPHERY OF ANY POP UP CONVECTION IN THE ABSENCE OF ANY BOUNDARIES LAID OUT BY MCS ACTIVITY AS THE WEEK PROGRESSES. ON TEMPS...MET GUIDANCE LOOKS MUCH BETTER COMPARED TO EXPECTED 850 TEMP PROGRESSION. MAV ALSO SEEMS TO BE STRUGGLING SIGNIFICANTLY WITH VERY WET GROUND HOLDING DOWN DIURNAL HEATING POTENTIAL. THIS STILL LEADS TO TEMPS IN THE LOW TO MID 90S. HEAT INDICES TOMORROW SHOULD APPROACH OR EXCEED 100 DEGREES ACROSS THE SOUTHWESTERN QUADRANT OF THE FORECAST AREA TOMORROW...AND WILL GO AHEAD WITH A HEAT ADVISORY IN THIS AREA...AS IT APPEARS LESS LIKELY THAT CONVECTION WILL PERSIST INTO THE MORNING HOURS TOMORROW AS OCCURRED TODAY...SEVERELY IMPACTING MORNING DIURNAL WARMING. && .LONG TERM /THURSDAY THROUGH MONDAY/... SIGNAL HAS STRENGTHENED SOMEWHAT IN LONGER RANGE MODELS THAT A SIGNIFICANT BREAK IN THUNDERSTORM ACTIVITY CAN BE EXPECTED FROM THURSDAY AFTERNOON THROUGH SATURDAY NIGHT...AS BROAD SURFACE HIGH SHUTTLES EASTWARD ACROSS THE REGION. FRONT WILL BE PASSING THROUGH THE AREA THURSDAY MORNING AND THIS SHOULD MODERATE MAX TEMPS THURSDAY...BEFORE ANOTHER WARMUP BACK INTO THE UPPER 80S AND LOW 90S AS THE WEEKEND APPROACHES. BACKED OFF HPC/MEX GUIDANCE CLOSER TO ENSEMBLE MEANS...AS AGAIN IT APPEARS THAT GUIDANCE IS STRUGGLING WITH WET CONDITIONS WHICH WILL HELP TO MODERATE HEATING SOMEWHAT. PRECIP CHANCES RETURN SUNDAY AND SUNDAY NIGHT AS A FRONT SAGS SOUTH THROUGH THE REGION. && .AVIATION.../211800Z TAF ISSUANCE/... EXPECT MOSTLY QUIET WEATHER TO RETURN THIS AFTERNOON AS AREA OF THUNDERSTORMS OVER SOUTHEAST INDIANA AND SOUTHWEST OHIO CONTINUES MOVING EAST. WOULD NOT RULE OUT AN ISOLATED THUNDERSTORM THIS AFTERNOON AS A WEAK WARM FRONT IS ACROSS OUR AREA. A MORE CONCENTRATED AREA OF THUNDERSTORMS WAS OVER EXTREME WESTERN ILLINOIS AND WESTWARD. THIS AREA WILL BEAR WATCHING FOR A RETURN OF THUNDERSTORMS THIS EVENING. BOTH NAM AND RAPID REFRESH MODELS INDICATE THIS...SO WILL GO WITH HIGH PROBABILITIES OF THUNDERSTORMS FROM MID EVENING TO THE EARLY MORNING HOURS. IFR FOG IS POSSIBLE VERY LATE TONIGHT AFTER THUNDERSTORMS END. ON TUESDAY WE WILL BE UNDER A SOUTHWEST FLOW WITH THE WARM FRONT WELL TO OUR NORTH. SOME MODELS INDICATE A THIRD ROUND OF THUNDERSTORMS IS POSSIBLE BY TUESDAY EVENING. WINDS WILL BE 7 KNOTS OR LESS THIS AFTERNOON AND TONIGHT. ON TUESDAY WINDS WILL BE FROM THE SOUTHWEST AT AROUND 10 KNOTS. && .HYDROLOGY.../FLASH FLOOD WATCH THROUGH TUESDAY MORNING/ GIVEN EXPECTATION OF ADDITIONAL THUNDERSTORMS THIS EVENING AND TONIGHT...BOUNDARY IN THE AREA...PRECIPITABLE WATER VALUES AROUND 150 PERCENT OF NORMAL...DEEP WARM CLOUD DEPTH /FREEZING LEVELS APPROACHING 15KFT/...AND VERY WET GROUND THROUGHOUT CENTRAL INDIANA...HAVE GONE WITH A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA THROUGH TOMORROW MORNING. FOR SEVERAL DAYS NOW...ANY SIGNIFICANT CONVECTION HAS BEEN ENOUGH TO PRODUCE NUISANCE FLOODING AT A BARE MINIMUM...AND WITH ONE HOUR FLASH FLOOD GUIDANCE AS LOW AS AN INCH ACROSS MUCH OF THE AREA...ANTICIPATE THAT HYDRO ISSUES WILL BE DEALT WITH AT SOME POINT OVERNIGHT. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM EDT THIS EVENING THROUGH TUESDAY MORNING FOR INZ021-028>031-035>049-051>057-060>065-067>072. HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR INZ051>053- 060>062-067>070. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....NIELD AVIATION...JH HYDROLOGY...NIELD
Hazardous weather outlook, Jun 21, 12:21 PM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1221 PM EDT MON JUN 21 2010 INZ021-028>031-035>049-051>057-060>065-067>072-221630- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1221 PM EDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH ADDITIONAL THUNDERSTORMS IMPACTING THE REGION TONIGHT. A FEW STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. GUSTY WINDS...HAIL...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THREATS WITH ANY STORM THAT FORMS. HEAT INDICES WILL RISE INTO THE 90S ACROSS MUCH OF CENTRAL INDIANA...MAINLY SOUTH OF 70. FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT FOR MANY AREA RIVERS. SEE THE LATEST RIVER STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR IN CENTRAL INDIANA THROUGH EARLY THURSDAY...AND AGAIN ON SUNDAY. THE PRIMARY TIME FOR STORMS WILL BE MAINLY FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS EACH DAY THOUGH LATE NIGHT STORMS MAY ALSO OCCUR. THE POTENTIAL FOR STORMS TO BECOME SEVERE WILL EXIST...WITH GUSTY WINDS...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING POSSIBLE. EXCESSIVE HEAT WILL OCCUR DURING THE AFTERNOON HOURS THROUGH WEDNESDAY. MAXIMUM TEMPERATURES NEAR 90 AND HEAT INDICES FROM 95 TO AROUND 100 DEGREES WILL BE POSSIBLE MOST AFTERNOONS. FLOODING WILL CONTINUE ALONG AREA RIVERS THROUGH MUCH OF THE PERIOD. CONTINUE TO REFER TO THE LATEST RIVER STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT...AND AGAIN MONDAY THROUGH WEDNESDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) NIELD
In the hours before
Local storm report, Jun 21, 11:56 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1156 AM EDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY RAIN 2 SE GREENSBURG 39.32N 85.45W
06/21/2010 M1.37 INCH DECATUR IN PUBLIC
AMOUNT MEASURED IN 37 MINUTES. WATER OVER ROAD TO UNKNOWN
EXTENT.
&&
HEROLDSpecial weather statement, Jun 21, 5:20 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 520 PM EDT MON JUN 21 2010 INZ061-062-212215- GREENE-MONROE- 520 PM EDT MON JUN 21 2010 AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTHEAST OF BLOOMFIELD...OR 17 MILES WEST OF BLOOMINGTON...AND MOVING EAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... HARRODSBURG AND WHITEHALL AROUND 535 PM EDT... SMITHVILLE AND INDIANA UNIVERSITY AROUND 540 PM EDT... THIS THUNDERSTORM IS PRODUCING TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMF
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 5:31 AM EDT | Special Weather Statement | IND | Madison | 44 min |
| Jun 21, 5:45 AM EDT | Areal Flood Advisory | IND | Madison, Tipton | 3 hr |
| Jun 21, 6:17 AM EDT | Flash Flood Warning | IND | Madison, Tipton | 3 hr |
| Jun 21, 6:38 AM EDT | Areal Flood Advisory | IND | Howard | 3 hr |
| Jun 21, 7:33 AM EDT | Flash Flood Warning | IND | Howard | 4 hr |
| Jun 21, 8:21 AM EDT | Flash Flood Warning | IND | Delaware, Randolph | 3 hr |
| Jun 21, 9:03 AM EDT | Areal Flood Warning | IND | Madison | 4 hr |
| Jun 21, 9:51 AM EDT | Areal Flood Warning | IND | Carroll, Clinton, Delaware, Hamilton, Henry, Howard and 4 more | 6 hr |
| Jun 21, 10:17 AM EDT | Special Weather Statement | IND | Delaware, Henry, Randolph, Rush | 58 min |
| Jun 21, 12:00 PM EDT | Areal Flood Warning | IND | Decatur | 7 hr |
| Jun 21, 12:23 PM EDT | Areal Flood Warning | IND | Jennings | 4 hr |
| Jun 21, 4:00 PM EDT | Areal Flood Warning | IND | Jennings | 3 hr |
| Jun 21, 4:08 PM EDT | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 24 hr |
| Jun 21, 4:10 PM EDT | Heat Advisory | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 4 more | 22 hr |
| Jun 21, 5:31 PM EDT | Areal Flood Advisory | IND | Greene, Monroe, Owen | 3 hr |
| Jun 21, 6:07 PM EDT | Severe Thunderstorm Warning | IND | Brown, Jackson, Lawrence, Monroe | 38 min |
| Jun 21, 6:13 PM EDT | Tornado Warning | IND | Lawrence | 47 min |
Nearby
Flash Flood Warnings in Indiana, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.